Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Lubbock, TX

May 17, 2001Crosby County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 17, 2001, 7:00 PM CDT for Crosby County, Lubbock County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 7:00 PM CDT (00:00 UTC)
Expired
May 17, 2001, 7:45 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Crosby County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2001-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2001-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4443 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 180000
SVRLBB
TXC107-303-180045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
700 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CROSBY COUNTY IN NORTHWEST TEXAS
  EASTERN LUBBOCK COUNTY IN NORTHWEST TEXAS

* UNTIL 745 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF RANSOM CANYON...OR ABOUT 4
  MILES NORTH OF SLATON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SLATON AND RANSOM CANYON...
  CAPROCK...
  RALLS...LORENZO...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.


LAT...LON 3357 10176 3339 10173 3340 10137 3368 10138

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:00 PM CDT, 6 hours earlier.

Area forecast discussion, May 17, 1:00 PM CDT, 6 hours before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
100 PM CDT THU MAY 17 2001

INITIAL BOUNDARY NEAR SOUTHERN ZONES, WHICH IS ONE POSSIBLE BASIS
FOR STORMS (ALTHOUGH MID LEVEL SUBSIDENCE INVERSION NOTED AT KMAF).
ANOTHER SCENARIO IS STORMS TO OUR NORTHWEST MOVING EAST THIS
EVENING, BUT THIS ACTIVITY MAY AFFECT AREAS MAINLY TO THE NORTH.
ERGO, 1ST PERIOD POPS DEPEND IN PART ON CONVECTIVE TRENDS NEXT FEW
HOURS. HIGH MOISTURE AND RELATIVELY WEAK FLOW ALOFT FOR POSSIBLE
HEAVY RAIN. ADEQUATE CAPE AND SHEAR FOR POSSIBLE SEVERE. SLIGHT
CHANCE FRIDAY WITH RESIDUAL MOISTURE, INSTABILITY, AND POSSIBLE
BOUNDARIES. COVERAGE SATURDAY AFTERNOON/EVENING SHOULD BE ISOLATED
WITH MID LEVEL RIDGE. HIGHER POPS SATURDAY NIGHT WITH UPPER TROF
PROGGED TO BE APPROACHING, CONTINUING SUNDAY TIL TROF MOVES THROUGH.
CHANCE MONDAY WITH STRONG FRONT APPROACHING. REST OF EXTENDED LOOKS
QUIET WITH MAJOR UPPER LOW PROGGED OVER THE UPPER MIDWEST, SENDING
SURFACE COLD AIR FAR SOUTH.

PRELIMINARY:
FRIONA/TULIA        58/80/57/85/53 42215
BROWNFIELD/LUBBOCK  61/85/61/90/57 22215
CHILDRESS           63/81/63/83/60 42215
ASPERMONT           65/85/65/90/63 2&2215

.LUB...NONE.

In the hours before

Special weather statement, May 17, 5:12 PM CDT, 1 hour 48 minutes before
TXZ021>043-180400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
512 PM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT THURSDAY EVENING...

PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS...
SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY...
CASTRO...TERRY...KENT...COTTLE...BRISCOE...DICKENS...YOAKUM AND
LAMB...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA. PEOPLE IN THESE COUNTIES SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDIT?IONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 17, 7:14 PM CDTSevere Thunderstorm WarningLUBHale46 min
May 17, 7:29 PM CDTSevere Thunderstorm WarningLUBYoakum46 min
May 17, 7:58 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb47 min
May 17, 8:43 PM CDTSevere Thunderstorm WarningLUBLamb32 min
May 17, 9:19 PM CDTSevere Thunderstorm WarningLUBBailey41 min
May 17, 9:34 PM CDTSevere Thunderstorm WarningLUBParmer41 min
May 17, 9:57 PM CDTSevere Thunderstorm WarningLUBBailey48 min
May 17, 10:16 PM CDTSevere Thunderstorm WarningLUBParmer14 min
May 17, 10:47 PM CDTSevere Thunderstorm WarningLUBKent43 min
May 17, 10:56 PM CDTSevere Thunderstorm WarningLUBChildress49 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall47 min
May 18, 12:58 AM CDTSevere Thunderstorm WarningLUBMotley47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.